Oklahoma, 2018Flash Flood and Damaging Winds in Oklahoma, August 28, 2018
August 28, 2018 · NWS OUN · 3 events in 1 county or zone
A line of storms formed along a cold front entering northwest Oklahoma on the evening of the 28th. This line quickly morphed into a more or less stationary area resulting in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms formed along a cold front entering northwest Oklahoma on the evening of the 28th. This line quickly morphed into a more or less stationary area resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 5:55 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 28, 5:55 PM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
655 PM CDT Tue Aug 28 2018
.AVIATION...
29/00Z TAFs. TSRA will be included in terminals this evening at
KWWR, KPNC, and KCSM as scattered storms are expected to continue
along frontal boundary. Although storms will weaken late this
evening and overnight, continued development into central
Oklahoma, toward KOKC/KOUN, will be possible toward 12Z. MVFR cigs
possible post frontal across northern Oklahoma late tonight and
Wednesday morning.
&&
.PREV DISCUSSION... /issued 209 PM CDT Tue Aug 28 2018/
DISCUSSION...
The cold front is moving through the Panhandles early this afternoon
and should move into NW parts of the fa soon. Satellite shows some
cu developing in parts of NW OK and the TX Panhandle. Showers/storms
are expected to develop in NW OK along/near the cold front late this
afternoon and early evening then spread southeast across the fa
overnight into Wednesday as the front moves across portions of the
region. The front will then stall but lift back north Wednesday
night/Thursday with rain chances continuing into Thursday across
portions of the fa. Enough instability will be possible for some of
the storms to become strong to severe late this afternoon and
evening with large hail and strong wind gusts the main concerns.
However, wind shear is expected to be weak somewhat limiting the
potential for severe storms.
Models continue to differ from run to run and/or with each other
over the weekend into next week. The 12Z run of the GFS now shows
almost zonal flow this weekend into early next week. This is
different than yesterday's 12Z run which showed WSW/SW flow
developing over the weekend and next week. The ECMWF has the upper
high centered over the eastern U.S. leaving most of the fa dry into
early next week. With the uncertainty of the models, tried not to
make any significant changes to the extended forecast for now and
hopefully models will begin to start to settle towards a more
consistent solution.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 85 71 93 / 30 30 30 20
Hobart OK 72 88 72 98 / 30 20 10 10
Wichita Falls TX 77 97 74 98 / 10 20 10 10
Gage OK 62 80 68 96 / 40 20 10 10
Ponca City OK 69 82 68 91 / 40 30 20 20
Durant OK 75 95 73 94 / 0 20 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
09/11
Hazardous weather outlook, Aug 28, 10:49 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Tue Aug 28 2018
OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Tue Aug 28 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
Thunderstorms are expected to develop across portions of northern
and west central Oklahoma late this afternoon and early evening
then spread southeast this evening and overnight. Some of the
storms could become strong to severe producing hail up to the size
of half dollars and wind gusts up to 65 mph. There is a Marginal
risk for severe storms along and northwest of line from Perry and
Kingfisher, to Weatherford and Hollis Oklahoma. The strong to
severe storms are expected to be primarily between 4 PM and 10
PM.
A few strong storms with gusty winds could be possible overnight
but the potential for severe storms will decrease late this
evening. Overall, heavy downpours and lightning will be the main
concerns.
.Heat...
Another very warm day is expected with heat index values reaching
between 95 and 105 this afternoon. Follow heat safety guidelines
and keep hydrated if you are outside.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
Thunderstorm chances will continue into Wednesday and Thursday,
although the potential of severe storms will be low. There will be
low chances of storms again Friday night through Monday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 28, 5:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
626 PM CDT TUE AUG 28 2018
OKZ009-010-014-015-290000-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
626 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR southern Woodward...northeastern
Roger Mills...northwestern Dewey and southeastern Ellis Counties
Until 700 PM CDT....
AT 623 PM CDT, strong thunderstorms were located 3 miles south of
Harmon and 9 miles northeast of Crawford, moving east at 25 MPH.
HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Vici, Camargo, Sharon, Mutual and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3632 9910 3589 9924 3585 9982 3627 9954
TIME...MOT...LOC 2323Z 250DEG 20KT 3610 9956 3594 9970
11
Special weather statement, Aug 28, 6:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
726 PM CDT TUE AUG 28 2018
OKZ009-014-015-290100-
Roger Mills OK-Dewey OK-Ellis OK-
726 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills...
northwestern Dewey and southeastern Ellis Counties Until 800 PM
CDT....
AT 725 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 6 miles west of Camargo to
5 miles north of Roll, moving east at 10 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Leedey, Camargo and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3608 9898 3573 9951 3587 9964 3600 9946
3602 9939 3615 9924
TIME...MOT...LOC 0025Z 267DEG 10KT 3600 9939 3586 9968
11Special weather statement, Aug 28, 6:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT TUE AUG 28 2018
OKZ009-014-015-290130-
Roger Mills OK-Dewey OK-Ellis OK-
759 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR northern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 830 PM
CDT....
AT 756 PM CDT, strong thunderstorms were along a line extending from
5 miles north of Leedey to 6 miles northeast of Roll to 5 miles
southwest of Crawford, moving east-southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Leedey, Camargo, Crawford, Roll and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3610 9928 3595 9897 3581 9938 3563 9984
3578 9997
TIME...MOT...LOC 0056Z 283DEG 7KT 3594 9936 3585 9962 3576 9986
11Special weather statement, Aug 28, 7:05 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
805 PM CDT TUE AUG 28 2018
OKZ007-290115-
Grant OK-
805 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
815 PM CDT....
AT 804 PM CDT, a strong thunderstorm was located near Manchester,
moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 50 MPH...
Locations impacted include...
Manchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3693 9803 3700 9808 3700 9779
TIME...MOT...LOC 0104Z 251DEG 19KT 3698 9802
11
Special weather statement, Aug 28, 7:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
808 PM CDT TUE AUG 28 2018
OKZ006-007-290130-
Alfalfa OK-Grant OK-
808 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 830 PM CDT....
AT 806 PM CDT, strong thunderstorms were along a line extending from
5 miles south of Manchester to near Great Salt Plains Lake, moving
northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Wakita, Jet, Nash, Manchester and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3664 9804 3665 9831 3700 9804 3700 9782
TIME...MOT...LOC 0106Z 233DEG 26KT 3692 9807 3675 9821
11
Special weather statement, Aug 28, 7:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
824 PM CDT TUE AUG 28 2018
OKZ006-007-290200-
Alfalfa OK-Grant OK-
824 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and
northwestern Grant Counties Until 900 PM CDT....
AT 822 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Manchester to 4 miles east of Great Salt Plains Lake,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Wakita and Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3670 9793 3671 9825 3700 9801 3700 9772
TIME...MOT...LOC 0122Z 241DEG 26KT 3698 9794 3676 9811
11
Thunderstorm Wind, Roger Mills
- When
- August 28, 7:25 PM CST
- Where
- Roger Mills County, 2.18 mi NW of Roll
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.800, -99.740
Barn was blown over and trees reported downed. Time estimated by radar.
Thunderstorm Wind, Roger Mills
- When
- August 28, 7:45 PM CST
- Where
- Roger Mills County, 2.76 mi S of Roll
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.740, -99.712
Eight inch tree limbs snapped blocking highway 283. Time estimated from radar.
Flash Flood, Roger Mills
- When
- August 28, 9:00 PM CST to 11:59 PM CST
- Where
- Roger Mills County, 1.5 mi WNW of Roll to 0.87 mi WSW of Roll
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.787, -99.735
County road was washed out about a mile west of Roll. Estimated 6 inches of water flowing over road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, August 28 to 29, 20181 injured · $721,000 · 3 in hail · 60 events
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779889, 779890, 779891.